Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 26, NWS Sioux Falls, SD

June 22, 1999Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 22, 1999, 6:21 PM CDT for Gregory County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1999, 6:21 PM CDT (23:21 UTC)
Expired
Jun 22, 1999, 6:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:35 PM CDTHail 1.5Dallas, SD
Jun 22, 6:40 PM CDTHail 1.75Dixon, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 222322 RRA
TORFSD
SDC053-222345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT TUE JUN 22 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 619 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 2 MILES 
  NORTH   OF DALLAS...OR ABOUT 5 MILES NORTHWEST OF GREGORY.  THE 
  STORM WAS NEARLY STATIONARY.

* THE TORNADO WILL BE NEAR...
  DALLAS...AROUND 630 PM  

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:50 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 22, 2:50 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT TUE JUN 22 1999

WEAK THUNDERSTORMS DEVELOPED IN FAR WESTERN CWA...IN AND JUST EAST
OF SFC DEWPT/THETAE AXIS AHEAD OF APCHG CDFNT.  THIS ACTIVITY AIDED
A BIT BY WEAK WAVE APPARENT IN 500MB PROFILER LOOP.  ALSO A FEW TSRA
JUST SKIRTING SOUTHEAST CWA...WITH MORE ACTIVITY FARTHER SOUTHEAST
INTO IOWA...ASSOC WITH LEADING WAVE AHEAD OF MAIN TROUGH STILL OVER
EASTERN SECTIONS OF MT/WY...PER WATER VAPOR LOOP.

LATEST SFC ANALYSIS /18Z/ SHOWS SFC CDFNT EAST OF KPHP AND KBIS...
STILL WEST OF...BUT CLOSE TO...KMBG-KPIR LINE.  TNGT IS DEFINITELY
THE MAIN FOCUS FOR THIS PACKAGE...AS CDFNT/UPR TROF MOVE EAST ACRS
CWA.  BELIEVE SVR THREAT LIMITED SOMEWHAT BY PERSISTANT STRATUS DECK
WHICH ADVECTED NORTH ON 30-40KT LLJ EARLY THIS MORNING.  AIRMASS MAY
ALSO BE TOO WARM FOR SIGNIFICANT HAIL...WITH LATEST LAPS SOUNDINGS
INDICATING WET-BULB ZERO LEVELS IN THE 12-13KFT RANGE.  CANNOT RULE
OUT ISOLATED EVENTS...BUT AT THIS TIME WIDESPREAD SVR DOES NOT SEEM
LIKELY.  WITH PCPTBL WATER AOB 1.5 INCHES...AND POTENTIAL FOR SLOW
MOVING/TRAINING STORMS /700-500MB FLOW RUNNING 15-30KT FROM THE
S-SW...NEARLY PARALLEL TO FRONT...ON AREA PROFILERS/...THINK HEAVY
RAINS MAY BE MORE OF A CONCERN.  FFG REMAINS LOWEST IN MORVR AREA...
WHERE 3HR VALUES RANGE FROM 1.4 TO 1.7.  WILL NOT GO WITH ANY FLOOD
WATCHES FOR NOW...BUT MAY BE SOMETHING FOR NEXT SHIFT TO LOOK AT
ONCE DEVELOPMENT/MOVEMENT OF STORMS BECOMES MORE CLEAR.

NGM/ETA SIMILAR IN FRONT POSITION THROUGH 24HR...WITH AVN A TAD
SLOWER.  THROUGH THE FIRST 6HR...ETA SEEMED TO HANDLE MOVEMENT OF
NORTHERN END OF FRONT THE BEST...WHILE IN NEBRASKA ALL MODELS LOOKED
A BIT SLOW.  THIS WOULD FAVOR FASTER MOVING MODELS...BUT AM HESITANT
TO REMOVE ALL MENTION OF PRECIP IN SOUTHEASTERN COUNTIES FOR WED AND
WILL KEEP LOWER END CHC/SLGT CHC POPS IN NW IA COUNTIES FOR MAINLY
WED MORNING.

DRY WEATHER THEN EXPECTED INTO FRIDAY...WITH NEXT SYSTEM COMING OUT
OF ROCKIES TO PRODUCE CHANCE OF THUNDERSTORMS SATURDAY.  GUIDANCE
TEMPERATURES SEEM REASONABLE...WITH MORE SUN COUNTERACTING SLIGHTLY
COLDER AIRMASS BEHIND FRONT ON WEDNESDAY.  READINGS THU SHOULD BE
SIMILAR OR SLIGHTLY WARMER THAN WED...AS WEAK SOUTHERLY FLOW REGIME
RESUMES.

.FSD...NONE.
 HAMEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory34 min
Jun 22, 5:26 PM CDTFlash Flood WarningFSDGregory94 min
Jun 22, 5:49 PM CDTFlash Flood WarningFSDGregory46 min
Jun 22, 5:49 PM CDTSevere Thunderstorm WarningFSDGregory46 min
Jun 22, 6:35 PM CDTSevere Thunderstorm WarningFSDGregory25 min
Jun 22, 6:40 PM CDTFlash Flood WarningFSDGregory2 hr
Jun 22, 6:59 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory46 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.